Article Text

HYPERTENSIVE ENCEPHALOPATHY BY ANTICHOLINERGIC POISONING: A DIAGNOSIS A POSTERIORI
  1. V Mendonca1,
  2. S Fernandes1,
  3. M Azevedo1,
  4. M Garcia2,
  5. A Sarmento3,
  6. A M Maia1,
  7. A Caldas1,4,
  8. J Eca-Guimaraes1,4
  1. 1Pediatric Department, UAGMC, Hospital S Joao, Porto, Portugal
  2. 2Pediatric Intensive Care Unit, UAGMC, Hospital S Joao, Porto, Portugal
  3. 3Infecciology Pediatric Department, Hospital S Joao, Porto, Portugal
  4. 4Faculty of Medicine School of Oporto University, Oporto, Portugal

Abstract

The anticholinergic syndrome is a potentially fatal complication, whose recognition might be difficult. The authors alert for this type of poisoning, only retrospectively diagnosed after complementary research and review of the case.

A 6-year-old boy, previously healthy, brought to our hospital because of hyporreactivity, head and eye deviation to the right of 20 minutes duration. Medicated over the two previous days with domperidone and Saccharomyces boulardii and later with butylscopolamine for abdominal cramps and emeses. On admission he showed drowsiness, opened the eyes spontanously, had symmetrical pupils, tachycardia and hypertension. Transferred to the paediatric intensive care unit because of sustained hypertension and altered mental status after seizure. He received morphine for intense colic. Laboratory investigations showed: normal liquor and urinary catecholamine; negative drug abuse substances (urine). Head computed tomography scan, renal echodoppler and abdominal magnetic resonance imaging were normal. There was favourable evolution and normotension after suspension of nifedipine 6 days later. After excluding frequent causes of hypertension in childhood, a careful review of the clinical report revealed that on the first examination he had both pupils dilated and was roughly responsive to light, which was masked by morphine.

Anticholinergic poisoning causes central (agitation, seizures) and peripheral (mydriasis, dry mouth, hyperthermia, urinary retention, hypertension, decreased intestinal motility) symptoms, and is difficult to distinguish from other diseases. The mydriasis was the clue to this syndrome, masked by the use of opiates.

The use of anticholinergics in acute gastroenteritis or colic in childhood is not indicated. Poisoning can occur in therapeutic doses, is difficult to recognise and can be fatal.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.